Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 178, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 9, 2000, 4:49 PM EDT for Campbell County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2000, 4:49 PM EDT (20:49 UTC)
- Expired
- Aug 9, 2000, 5:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Campbell County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 092050 SVRRNK VAC031-092130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 449 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN CENTRAL VIRGINIA... * UNTIL 530 PM EDT. * AT 448 PM EDT...RADAR INDICATED A LINE OF THUNDERSTORMS FROM 10 MILES NORTHWEST OF CONCORD TO 12 MILES WEST OF RUSTBURG...MOVING EAST AT 20 MPH. SPOTTERS IN LYNCHBURG REPORTED LARGE LIMBS DOWN AND DIME SIZE HAIL. WINDS OF 60 MILES AN HOUR HAVE BEEN REPORTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE RUSTBURG... CONCORD... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UVNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:50 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 9, 1:50 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 150 PM EDT WED AUG 9 2000 MCS MOVING JUST SOUTH OF EAST THRU WV ATTM. THIS ACTIVITY WAS PICKED UP BY THE ETA...BUT THE MODEL IS SLOWER IN TIMING. ADJUSTING FOR THIS...THE MCS SHOULD BE INTO NRN VA BY ZONE ISSUANCE. CONCERN GREATEST FOR NRN FA...BATH/GREENBRIER/ROCKBRIDGE COUNTIES. VIS SAT LOOP IS SHOWING A BOUNDARY MOVING INTO ERN KY...EXTENDING NE INTO CENTRAL WV. FEEL THAT BEST WIND ENERGY WILL STAY NORTH OF FA LATE THIS AFTN PER ETA....BUT WOULD NOT BE SURPRISED FOR MORE CONVECTION TO FORM IN SE KY/SRN WV/SW VA IN A COUPLE OF HOURS AND MOVE EAST INTO OUR SW FA LATE AFTN/EARLY EVENING...GIVEN GREATEST INSTABLILTY...HIGH THETA-E...BUT MODELS PROGGING A LACK OF SFC MOIST CONV. WILL WAIT AND LOOK AT RADAR/SAT TRENDS. SC/CU LINE FORMING JUST LEE OF BLUE RDG IN NC AND NOT MUCH TOWERING CU DVLPMNT...SO WAITING ON BOUNDARIES JUST GOT A COORD CALL FROM SPC WHICH WILL BE ISSUING A SVR WATCH TIL 21Z FOR NRN/NW FA. 5H TROF DIGS INTO FA THRU THU-FRI PUSHING CD FNT TO NRN FA THU AFTN. FNT GETS HUNG UP ALG BLUE RDGE THU NIGHT-FRI...THEN GETS A KICK FROM MAIN VORT ROTATING AROUND CLOSED LOW OVER NEW ENGLAND. MAIN FOCUS FOR PCPN TONIGHT WILL BE IN THE NORTH AND MTNS. THURSDAY...850 THETA-E FOCUS SHIFTS SOUTH TO NC/VA BRDR SO HIGHEST POPS WLL BE IN SW VA/NW NC...THEN EAST ALG VA/NC BORDER WITH LESS CHANCE IN THE NORTH. MAY SEE A LAG IN PCPN THU NIGHT BEFORE 2NDY VORT AND COOLER AIR ALOFT MOVES IN FRIDAY...SO WILL GO WITH CHC FRIDAY AS WELL...ESPECIALLY IN THE MTNS WHERE UPSLOPE STRENGHTHENS. SAT-SUN...DRY AND LESS HUMID...THEN WARMING MONDAY AS 5H RIDGE v BUILDS IN FROM THE WEST. WILL LEAN TOWARD WARMER FWC NUMBERS. THANKS FOR COORD LWX. OTHER CALLS WELCOME. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Local storm report, Aug 9, 3:29 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
329 PM EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM ALDERSON WV WIND DAMAGE
08/09/00 GREENBRIER LAW ENFORCEMENT REPORTED
NUMEROUS TREES DOWN
0245 PM WILLIAMSBURG WV WIND DAMAGE
08/09/00 GREENBRIER LAW ENFORCEMENT REPORTED
NUMEROUS TREES DOWNSpecial weather statement, Aug 9, 3:50 PM EDT, 59 minutes before
VAZ023-024-034-035-045>047-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EDT WED AUG 9 2000 ...LINE OF STRONG THUNDERSTORMS OVER THE SOUTHERN SHENANDOAH VALLEY AND MOVING INTO THE BLUE RIDGE... A LINE OF STRONG THUNDERSTORMS WAS RAPIDLY MOVING SOUTHEAST AND ACROSS THE BOTETOURT AND ROCKBRIDGE COUNTIES. THESE STORMS WILL PASS THROUGH BEDFORD AND AMHERST COUNTIES BETWEEN 400 PM AND 430 PM. THEY WILL REACH THE LYNCHBURG AREA AROUND 415 PM. THEY WILL THEN PASS THROUGH CAMPBELL...APPOMATTOX AND BUCKINGHAM COUNTIES BETWEEN 430 PM AND 530 PM. WIND GUSTS TO 40 OR 50 MPH ARE LIKELY WITH THESE STORMS...AND THEY MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS GREATER THAN 50 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR POSSIBLE WARNINGS. JJ
Local storm report, Aug 9, 4:17 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
417 PM EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM LEXINGTON VA WIND DAMAGE
08/09/00 ROCKBRIDGE LAW ENFORCEMENT REPORTED
TREE ON POWERLINE...
0405 PM NATURAL BRIDGE VA WIND DAMAGE
08/09/00 ROCKBRIDGE LAW ENFORCEMENT REPORTED
TREE DOWNSpecial weather statement, Aug 9, 4:21 PM EDT, 28 minutes before
VAZ022-034-035-045>047-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 421 PM EDT WED AUG 9 2000 ...LINE OF STRONG TO SEVERE THUNDERSTORMS FROM ROANOKE EASTWARD TO NEAR LYNCHBURG... A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE RAPIDLY SOUTHEAST ACROSS THE ROANOKE VALLEY AREA...EASTWARD THROUGH BEDFORD COUNTY AND THE LYNCHBURG AREA...AND INTO AMHERST COUNTY. THEY WILL PASS THROUGH THE LYNCHBURG AND ROANOKE AREAS BETWEEN 430 PM AND 500 PM. THEY WILL THEN PASS THROUGH CAMPBELL...APPOMATTOX AND BUCKINGHAM COUNTIES BETWEEN 500 PM AND 600 PM. WIND GUSTS TO 40 OR 50 MPH ARE LIKELY WITH THESE STORMS...AND THEY MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS GREATER THAN 50 MPH. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE. A FEW OF THE STORMS WILL HAVE FREQUENT LIGHTNING STRIKES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR POSSIBLE WARNINGS. JJ
Special weather statement, Aug 9, 4:30 PM EDT, 19 minutes before
VAZ033-043-044-058-059-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT WED AUG 9 2000 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE INTO EARLY EVENING... A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ROANOKE TO LYNCHBURG CONTINUES TO MOVE RAPIDLY SOUTHEAST...AND WILL MOVE INTO FRANKLIN AND NORTHERN PITTSYLVANIA COUNTIES BETWEEN 430 PM AND 500 PM. THE STORMS WILL THEN PASS INTO HENRY...SOUTHERN PITTSYLVANIA... HALIFAX AND CHARLOTTE COUNTIES BETWEEN 500 PM AND 600 PM. AN ISOLATED STORM HAS DEVELOPED OVER SOUTHERN CHARLOTTE COUNTY...AND IS DRIFTING SOUTHEAST. WIND GUSTS TO 40 OR 50 MPH ARE LIKELY WITH THESE STORMS...AND THEY MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS GREATER THAN 50 MPH. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE. A FEW OF THE STORMS WILL HAVE FREQUENT LIGHTNING STRIKES. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR THE ABOVE COUNTIES UNTIL 1000 PM. PLEASE LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS. JJ
Special weather statement, Aug 9, 4:42 PM EDT, 7 minutes before
VAZ011-018>020-022>024-WVZ042>045-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 442 PM EDT WED AUG 9 2000 ...SEVERE THUNDERSTORM WATCH CANCELED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR SOUTHEAST WEST VIRGINIA...THE ALLEGHANY HIGHLANDS...THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS HAS BEEN CANCELED. A LINE OF STRONG THUNDERSTORMS HAS MOVED EAST OF MOST OF THE ABOVE AREAS...AND THE THREAT OF SEVERE WEATHER HAS PASSED. THERE ARE STRONG THUNDERSTORMS OVER SOUTHERN ROANOKE COUNTY AT THIS TIME...AND THEY WILL BE EXITING THE COUNTY AROUND 500 PM. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA...BUT ARE NOT EXPECTED TO BE SEVERE. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:24 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 3 hr |
| Aug 9, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 37 min |
| Aug 9, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 44 min |
| Aug 9, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.